If you see a person who you suspect is overdosing (lips and nailbeds blue, face pale, ashen, or bluish purple, pupils pinpoint, slow or no pulse, gasping, snoring, gurgling, shallow slow breathing or no breathing, unresponsive, unconscious, awake but unable to talk):
- CHECK FOR UNRESPONSIVENESS:
Shake their shoulder
Shout their name or “Wake Up! Are you OK?”
Do a HARD sternal rub up and down their breastbone with your knuckles
- If they do not respond, lie them on their back on a HARD surface like the ground or floor. NEVER leave a person overdosing on a soft surface like a bed or couch. Later you may have to give CPR chest compressions, and they do not work effectively on a soft surface.
- Tilt their head back to open their airway.
- Open their mouth and if foreign objects (pills, syringe cap, cheeked fentanyl patches) are seen, cover your hand if possible and remove the objects.
- Remove cap from naloxone vial and remove cover over the syringe’s needle.
- Insert needle through the vial’s rubber stopper with the vial upside down. Keep the needle in the fluid. Pull back on the syringe plunger to fill the syringe with 1 ml of the fluid. You may have to pull the needle down in the vial as the fluid level drops so that the needle stays in the fluid and you don’t fill the syringe with air.
- Inject 1 ml of naloxone straight into the upper arm (deltoid muscle) where people get vaccines or the thigh muscle. It is ok to inject through clothing. Because you are injecting in a muscle, it is ok if there is some air in the syringe.
- Call 911. Put phone on speaker. Say that you are with an UNRESPONSIVE person, your location, and that you administered one dose of IM naloxone. Don’t say “overdose” or they will send law enforcement instead of EMS. Follow the 911 operator’s instructions regarding rescue breathing and/or chest compressions.
- If the victim DOES NOT become responsive (color and breathing are not improving, victim is not waking up, etc) by 2 minutes after your first dose, use a new vial and syringe to give a 2nd dose in the other arm or thigh muscle. You can give additional doses every 2 minutes, alternating injection sites, for as many doses as you have until the victim becomes responsive or EMS arrives to take over resuscitation efforts.
- If the victim IS improving and becoming responsive, turn them on the LEFT side in a recovery position. Overdose victims can slip back into an overdose 30-90 minutes after being reversed without taking more drugs so you need to watch them to see if they need more naloxone. Encourage them to accept EMS transport to the hospital. If they refuse, please stay with them for 6-8 hours or more if possible.